Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Sacramento, CA

July 14, 2014Tuolumne County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 14, 2014, 4:45 PM PDT for Tuolumne County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2014, 4:45 PM PDT (23:45 UTC)
Expired
Jul 14, 2014, 5:45 PM PDT
In force
60 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 167 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2649 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS56 KSTO 142345
SVRSTO
CAC109-150045-
/O.NEW.KSTO.SV.W.0002.140714T2345Z-140715T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
445 PM PDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 545 PM PDT

* AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES EAST OF PINECREST...OR 17 MILES SOUTHWEST
  OF SONORA PASS...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL TUOLUMNE COUNTY AT 500 PM PDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND POTENTIALLY DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! WHEN THUNDER ROARS...GO INDOORS.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND LOCAL FLOODING. 
MOTORISTS SHOULD SLOW DOWN AND EXERCISE CAUTION.

&&

LAT...LON 3814 11966 3814 11968 3810 11974 3810 11981
      3807 11986 3794 11989 3795 12005 3814 12006
      3832 12000 3821 11964
TIME...MOT...LOC 2345Z 016DEG 11KT 3812 11984

$$

CS
2 follow-up statements
231 
WWUS56 KSTO 150015
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
515 PM PDT MON JUL 14 2014

CAC109-150045-
/O.CON.KSTO.SV.W.0002.000000T0000Z-140715T0045Z/
TUOLUMNE CA-
515 PM PDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR CENTRAL TUOLUMNE COUNTY...

AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF PINECREST...OR 19
MILES SOUTHWEST OF SONORA PASS...MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND POTENTIALLY DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! WHEN THUNDER ROARS...GO INDOORS.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND LOCAL FLOODING. 
MOTORISTS SHOULD SLOW DOWN AND EXERCISE CAUTION.

&&

LAT...LON 3814 11966 3814 11968 3810 11974 3810 11981
      3807 11986 3794 11989 3795 12005 3814 12006
      3832 12000 3821 11964
TIME...MOT...LOC 0014Z 220DEG 5KT 3816 11989

$$

SHOEMAKER
290 
WWUS56 KSTO 150046
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
546 PM PDT MON JUL 14 2014

CAC109-150056-
/O.EXP.KSTO.SV.W.0002.000000T0000Z-140715T0045Z/
TUOLUMNE CA-
546 PM PDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TUOLUMNE COUNTY HAS 
EXPIRED...

LAT...LON 3814 11966 3814 11968 3810 11974 3810 11981
      3807 11986 3794 11989 3795 12005 3814 12006
      3832 12000 3821 11964
TIME...MOT...LOC 0015Z 220DEG 5KT 3816 11989

$$

SHOEMAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:03 PM PDT, 42 minutes earlier.

Area forecast discussion, Jul 14, 4:03 PM PDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
403 PM PDT Mon Jul 14 2014

.Synopsis...
Monsoon moisture will bring mostly cloudy skies and cooler
temperatures through Thursday. There is a chance of thunderstorms
over the Sierra most of the week.

&&

.Discussion...
Upper high is centered over Nevada which is bringing hot
conditions to NorCal. Highs are topping out over 100 degrees at
most valley spots and around 110 over the northern valley. Mid-
level moisture and cloudiness is spreading north around the west
side of the high over SoCal and will spread over the southern
Valley and Sierra through the evening. Thunderstorms for the most
part have remained near the crest and well south of Tahoe.
Although...a few cells have begun drifting west near the rim fire
burn scar and Strawberry.

Strong moisture advection especially at mid-levels will occur over
the area tonight. Preciptable water levels will increase to over
1.00 inches for most of NorCal. Mid-level cloud deck with moisture
advection moving north will bring scattered sprinkles to locations
between Sacramento and Modesto...especially after midnight.
Overnight low temperatures will be warm with readings remaining in
the 70's north valley and upper 60's south.

Deep moisture will be in place Tuesday...but not much of a trigger
to set storms off in the mountains. Cloud cover will act to limit
lift over the higher terrain. The best thunderstorm chances will
be again over the southern Sierra south of Interstate 80. Strong
storms will be possible south of Pacific House. The rim fire burn
scar may be impacted again by this activity. Temperatures will be
cooler...especially over the southern valley due to cloud cover
and developing onshore flow. Values will cool 10-15 degrees from
Todays highs.

Onshore flow and cloud cover will keep temperatures in the upper
80's low 90's southern valley Wednesday and Thursday. Warmer to
the north where readings will be near 100. Thunderstorm chances
will increase both days as deep moisture remains over the area and
mid-level cloud deck erodes allowing more surface heating. A weak
disturbance moving north along the coast may help to enhance
activity on Thursday.

&&

.Extended Discussion (Friday through Monday)

By Friday or Saturday, the upper level high pressure over the
Great Basin will begin to shift eastward back toward the Four
Corners region. Upper level flow over NorCal will become more
westerly accordingly, ending the threat of thunderstorms across
most of the mountains. We'll retain a slight chance of convection
south of Lake Tahoe through next weekend due to greater
uncertainty.

Temperatures should remain within a few degrees of normal through
the extended period.

Dang

&&

.Aviation...

Mainly VFR conditions the next 24 hours. Isolated thunderstorms
will be possible along the Sierra south of Tahoe through about
03z. A few very light showers may reach the Valley along and
south of KSMF this evening.

Winds across most of the area will remain below 10kt. Near the
Delta...light winds this afternoon will increase to SW 15-25 kt
tonight.

Dang

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jul 14, 12:55 PM PDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1255 PM PDT MON JUL 14 2014

CAZ069-142030-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
1255 PM PDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTH CENTRAL ALPINE COUNTY IN CENTRAL CALIFORNIA
  NORTH CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA

UNTIL 130 PM PDT

AT 1250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KENNEDY MEADOW..MOVING WEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   KENNEDY MEADOW...
   DARDANELLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3820 11989 3840 11989 3839 11965 3820 11966
TIME...MOT...LOC 1955Z 094DEG 5KT 3830 11973

DANG
Special weather statement, Jul 14, 3:21 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
321 PM PDT MON JUL 14 2014

CAZ069-142300-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
321 PM PDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA

UNTIL 400 PM PDT

AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF DARDANELLE..MOVING SOUTHWEST AT
5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN TUOLUMNE COUNTY...

LAT...LON 3809 12002 3832 12011 3838 11975 3821 11968
TIME...MOT...LOC 2221Z 053DEG 2KT 3826 11983

CS
Special weather statement, Jul 14, 4:20 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
420 PM PDT MON JUL 14 2014

CAZ069-150000-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
420 PM PDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA

UNTIL 500 PM PDT

AT 416 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF KENNEDY MEADOW..MOVING WEST AT
10 MPH. OTHER THUNDERSTORMS HAVE OR ARE CURRENTLY DEVELOPING TO THE
EAST AND WEST OF THE AREA AND MAY ALSO GENERATE HAIL, GUSTY WINDS
AND VERY HEAVY RAINFALL.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN TUOLUMNE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3820 11961 3818 11992 3832 11991 3832 11963
TIME...MOT...LOC 2318Z 103DEG 9KT 3824 11977

RB

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:55 PM PDTSpecial Weather StatementSTOTuolumne35 min
Jul 14, 3:21 PM PDTSpecial Weather StatementSTOTuolumne39 min
Jul 14, 4:20 PM PDTSpecial Weather StatementSTOTuolumne40 min

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.